J. Thomas Beale
Professor Emeritus of Mathematics

Here are five recent papers:
J. T. Beale, Solving partial differential equations on closed surfaces with planar Cartesian grids, SIAM J. Sci. Comput. 42 (2020), A1052-A1070 or arxiv.org/abs/1908.01796
S. Tlupova and J. T. Beale, Regularized single and double layer integrals in 3D Stokes flow,  J. Comput. Phys.  386 (2019), 568-584 or arxiv.org/abs/1808.02177
J. T. Beale and W. Ying, Solution of the Dirichlet problem by a finite difference analog of the boundary integral equation, Numer. Math. 141(2019), 605-626 or arxiv.org/abs/1803.08532
J. T. Beale, W. Ying, and J. R. Wilson, A simple method for computing singular or nearly singular integrals on closed surfaces,  Comm. Comput. Phys. 20 (2016), 733-753 or  arxiv.org/abs/1508.00265
J. T. Beale, Uniform error estimates for Navier-Stokes flow with an exact moving boundary using the immersed interface method, SIAM J. Numer. Anal. 53 (2015), 2097-2111 or  arxiv.org/abs/1503.05810

Much of my work has to do with incompressible fluid flow, especially qualitative properties of solutions and behavior of numerical methods, using analytical tools of partial differential equations. My research of the last few years has the dual goals of designing numerical methods for problems with interfaces, especially moving interfaces in fluid flow, and the analysis of errors in computational methods of this type. We have developed a general method for the numerical computation of singular or nearly singular integrals, such as layer potentials on a curve or surface, evaluated at a point on the curve or surface or nearby, in work with M.-C. Lai, A. Layton, S. Tlupova, and W. Ying. After regularizing the integrand, a standard quadrature is used, and corrections are added which are determined analytically. Current work with coworkers is intended to make these methods more practical, especially in three dimensional simulations. Some projects (partly with Anita Layton) concern the design of numerical methods which combine finite difference methods with separate computations on interfaces. We developed a relatively simple approach for computing Navier-Stokes flow with an elastic interface. In analytical work we have derived estimates in maximum norm for elliptic (steady-state) and parabolic (diffusive) partial differential equations. For problems with interfaces, maximum norm estimates are more informative than the usual ones in the L^2 sense. More general estimates were proved by Michael Pruitt in his Ph.D. thesis.

Office Hours

by appointment.

Current Appointments & Affiliations

Contact Information

  • 120 Science Drive, Durham, NC 27708
  • Box 90320, Durham, NC 27708-0320

Some information on this profile has been compiled automatically from Duke databases and external sources. (Our About page explains how this works.) If you see a problem with the information, please write to Scholars@Duke and let us know. We will reply promptly.